Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Honolulu, HI

October 4, 2014Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 4, 2014, 4:17 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2014, 4:17 PM HST (02:17 UTC)
Expired
Oct 4, 2014, 7:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 94 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WGHW50 PHFO 050217
FFWHFO
HIC003-050515-
/O.NEW.PHFO.FF.W.0027.141005T0217Z-141005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
417 PM HST SAT OCT 4 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 715 PM HST

* AT 406 PM HST...RADAR SHOWED HEAVY RAIN IN EXCESS OF 3 INCHES PER 
  HOUR ACROSS PORTIONS OF CENTRAL AND NORTHWEST OAHU. OTHER AREAS OF 
  HEAVY RAINFALL WERE DEVELOPING ACROSS SOUTHEAST OAHU. THE AREAS OF 
  HEAVY RAIN WERE NEARLY STATIONARY.

* THIS FLASH FLOOD WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2180 15792 2122 15752 2122 15816 2160 15838

$$
POWELL
2 follow-up statements
719 
WGHW70 PHFO 050318
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
518 PM HST SAT OCT 4 2014

HIC003-050515-
/O.CON.PHFO.FF.W.0027.000000T0000Z-141005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
518 PM HST SAT OCT 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 715 PM HST...

RADAR CONTINUED TO SHOW HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND 
NORTHWEST OAHU AS OF 506 PM HST...WITH RATES NEAR 3 INCHES PER HOUR 
NOTED IN THE WAIANAE BASIN AND NEAR PACIFIC PALISADES. SPOTTERS ALSO 
REPORT LIGHTNING AND THUNDER.

THIS FLASH FLOOD WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2180 15792 2122 15752 2122 15816 2160 15838

$$

POWELL
919 
WGHW70 PHFO 050515
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
715 PM HST SAT OCT 4 2014

HIC003-050522-
/O.EXP.PHFO.FF.W.0027.000000T0000Z-141005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
715 PM HST SAT OCT 4 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THEREFORE...THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL 
OCCURRING AND SOME STREAMS WILL LIKELY REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2180 15792 2122 15752 2122 15816 2160 15838

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:30 PM HST, 47 minutes earlier.

Area forecast discussion, Oct 4, 3:30 PM HST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SAT OCT 4 2014

.SYNOPSIS...
A WEAK SURFACE RIDGE NEAR THE ISLANDS WILL KEEP WINDS LIGHT AND THE
PROBABILITY OF LOCAL LAND AND SEA BREEZES HIGH THROUGH EARLY NEXT
WEEK. CLOUDS AND SHOWERS WILL FAVOR MAUKA AREAS EACH AFTERNOON AND
EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE BIG
ISLAND INTERIOR THIS EVENING. TRADE WINDS MAY RETURN BY MIDWEEK NEXT
WEEK AS THE RIDGE SHIFTS SLIGHTLY NORTHWARD.

&&

.DISCUSSION...
A 1022 MB SURFACE HIGH NEAR 42N134W...FAR NORTHEAST OF THE MAIN
HAWAIIAN ISLANDS...HAS AN ASSOCIATED RIDGE EXTENDING SOUTHWEST
THROUGH 30N150W...23N160W AND 20N170W. THE PROXIMITY OF THIS RIDGE
TO THE ISLANDS IS KEEPING WINDS LIGHT ACROSS LOCAL WATERS THIS
AFTERNOON...A CONDITION WHICH WILL PERSIST FOR AWHILE SINCE WE
EXPECT THE RIDGE TO REMAIN JUST NORTH OR POSSIBLY OVER THE ISLANDS
THROUGH THE WEEKEND AND INTO NEXT WEEK.

A CONVECTIVELY ACTIVE BUT SLOW-MOVING FRONT ABOUT 370 MILES
NORTHWEST OF KAUAI IS THE SURFACE FEATURE KEEPING THE RIDGE SQUEEZED
SOUTHEAST NEAR US. ITS PROXIMITY HAS WEAKENED OUR WINDS...BUT IT IS
TOO FAR AWAY FOR ITS ADVERSE WEATHER TO AFFECT US DIRECTLY.
HOWEVER...UPPER TROUGHING JUST WEST OF THE ISLANDS HAS DESTABILIZED
OUR AIRMASS...PROMPTING US TO PUT A SLIGHT CHANCE OF THUNDERSTORMS
IN THE FORECAST FOR THE BIG ISLAND INTERIOR THIS EVENING. CONVECTIVE
MAUKA SHOWERS WHICH FORM EACH AFTERNOON AND EVENING DUE TO SEA
BREEZE CONVERGENCE MAY BE ENHANCED...BUT THE THUNDERSTORM THREAT
WILL HAVE TO BE REASSESSED EACH DAY DUE TO BORDERLINE CONDITIONS.

GFS AND ECMWF SHOW THE SURFACE RIDGE LIFTING NORTHWARD BY THE MIDDLE
OF NEXT WEEK. AS A RESULT...LIGHT TRADE WINDS MAY RETURN STARTING
LATE WEDNESDAY. MODELS DIFFER ON THE STRENGTH OF THE RETURNING
TRADES...WITH ECMWF SHOWING TRADE WINDS INCREASING TO MODERATE
LEVELS. GFS KEEPS THEM LIGHT. OUR FORECAST KEEPS THEM ON THE LIGHT
SIDE...WITH A NOD TO GFS...IN THE 10 TO 15 MPH RANGE THURSDAY AND
FRIDAY.

&&

.AVIATION...
AFTERNOON SEA BREEZES ARE ACTING TO FOCUS CONVECTIVE ACTIVITY OVER
ISLAND INTERIORS. LOCALIZED HEAVY DOWNPOURS IN TCU/CB MAY GENERATE
BRIEF MVFR OR IFR CONDITIONS. BOTH SEA BREEZES AND CONVECTIVE
ACTIVITY WILL TAPER OFF THIS EVENING THEN REDEVELOP TOMORROW
AFTERNOON. NO AIRMETS ARE IN EFFECT.

&&

.MARINE...
A SERIES OF SMALL TO MODERATE NORTHWEST SWELLS WILL CONTINUE TO
PROVIDE NEAR AVERAGE SURF HEIGHTS ALONG MOST NORTH AND WEST FACING
SHORES OF THE STATE THROUGH THE THE MIDDLE OF NEXT WEEK. THE CURRENT
SOUTH SWELL WILL SLOWLY DIMINISH THROUGH SUNDAY. A NEW SMALL SOUTH
SOUTHWEST SWELL ARRIVING MONDAY WILL PRODUCE A SMALL BUMP IN SURF
ALONG SOUTH FACING SHORES OF THE ISLANDS FROM LATE MONDAY THROUGH
TUESDAY. A LONGER PERIOD SOUTH SOUTHWEST SWELL ARRIVING LATE
WEDNESDAY NIGHT WILL LIKELY PROVIDE YET ANOTHER BOOST TO SURF
HEIGHTS ALONG SOUTH FACING SHORES STARTING NEXT THURSDAY.

BASED ON THE LATEST FORECAST...EXPECT WINDS AND SEAS TO REMAIN BELOW
THE SMALL CRAFT ADVISORY CRITERIA INTO THE MIDDLE OF NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...POWELL
AVIATION...BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:39 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 4, 6:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 4, 6:40 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Oct 4, 7:38 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 5, 12:45 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.